I trust the collective wisdom here more than my doctor to shed some light. Two days in a row I had staggering afternoon lows, unlike anything I've experienced. EMS left a few hours ago. Thankfully, my husband was home to call EMS because I was unable to speak or move. He tested me. BG 37, which has never left me near comatose before. Ok, here's the strange part. I had taken Apidra 7 hours before the low. None should have been available to cause a plummet. Also use Levemir. If I accidentally took two Apidra shots (sure I didn't), I would have been dead before I hit the floor. I'm careful about rotating injection sites & take small doses, so I don't think it was a scar tissue absorption delay. No exercise to account for a low either.
EMS injected IV dextrose because glucagon would have taken too long. A minute or so later, I was able to talk. BG went to 315 after the dextrose & then dropped to 223 10 minutes later & then to 175 after I ate crackers with peanut butter & is holding at 175. Needless to say, I'm terrified to take a correction to bring it down.
Thanks for your isights!
Get me the poison dart gun! That's great. Helps to have a picture of the demon.
The gremlin! You got a pic of him! Cool! (I think)
He got away before I could get my hands on the machete :(
He looks a bit like an escapee from the Harry Potter stories.
Hi Gerri. If you wind up thinking that basal played a role in these lows, you could actually split your dose of Levemir into three shots. I have to do this because after almost 20 years of Type 1, I still make some insulin from about 11:00AM to 3:00PM, and have to have a minimal amount of Levemir during those hours. While taking those three doses is a real nuisance, it does fit in with the small input, small problem idea. I've been waking up low for the last few days, and just lowered my nightly dose by 1/2 unit which worked. At any rate, good luck, and I'm really glad you're OK now.
Great idea, Trudy. When do you take your three doses? Thanks!
The time remains the same all year; the amounts get lower and lower over the summer. Right now: 8:00AM, 1 1/2 units; 3:00PM, 1 1/2 units; 9:00PM, 4 1/2 units. I use a Levemir pen, so I have to use syringes now rather than pen needles.
Thanks, Trudy. I use less in the summer also. Wow, you don't use much basal.
Hi, Gerri, your thread continues on! I woke up to 50 BG again this morning, so my nightly Levemir will have to be reduced once again, this time to 4 units. I've never had to take so little basal! It's so hot, so early, maybe that has had some influence on all our basals. While I don't take much Levemir at a time, if I skip one shot accidentally, I have a major disaster; just taking it late is a minor one. Well, thankfully you sound as if you're doing very well now, so Cheers!
Maybe we have super ultra potent Levemir:) I'm going to try your three dose regiment this weekend. Lowered the morning dose twice since Wed. Overnight is still the same number of units.
Take a breath. You are alive.
The fact its happening in the same time frame consistently suggests it is one issue. Consider cutting back on the short acting coverage PRIOR to that specific time frame?
Eat far more than usual in that time frame. Fat, protein AND carbs. Should extend the breakdown better. All you want is for it not to happen for a couple days, and in time not for a week, then longer. Buy you some time to figure out...
The insulin is probably double covering, overlapping somehow. For right now, consider cutting back meningfully in that time frame. Redundant safety measures.
Breathing is good advice. Both days, I hadn't taken Apidra close to the time of the lows. It was about 7 hours prior. You're right. The consistency of the time is a big clue. I believe there must have been an overlap & I need to spread out Levemir doses more. Thanks!